Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 255, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2002, 9:08 AM CDT for Russell County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2002, 9:08 AM CDT (14:08 UTC)
- Expired
- Jun 15, 2002, 9:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 151408 SVRICT KSC167-151445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 907 AM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 945 AM CDT. * AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF WALKER...OR ABOUT 8 MILES SOUTHEAST OF VICTORIA...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MILBERGER AROUND 925 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 945 AM CDT. LAT...LON 3888 9897 3872 9900 3870 9860 3875 9858 /BAKER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:44 AM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 15, 3:44 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 344 AM CDT SAT JUN 15 2002 CURRENT FORECAST LOOKS TO BE ON TRACK. WATER VAPOR SATELLITE IMAGERY THIS MORNING INDICATED A JET STREAK MOVING INTO CALIFORNIA AND NEVADA. AVN AND ETA MODELS BOTH TAKE THIS JET STREAK EASTWARD AND BY 18Z HAVE THE LEADING NOSE OF THIS STREAK INTO SOUTHEASTERN COLORADO. THIS JET SHOULD ASSIST IN DEEPENING THE SURFACE LOW PRESSURE SYSTEM IN THAT LOCATION. MORNING DEWPOINTS THROUGH SOUTHEAST COLORADO ARE IN THE MID AND UPPER 50S AND WITH THE LOW LEVEL JET INTENSIFYING WITH TIME...THE AIR MASS SHOULD ONLY GET MORE MOIST. SPC HAS MADE THIS AREA THE FOCUS FOR SEVERE CONVECTION AND CERTAINLY LOOKS TO BE ON TRACK. AS CONVECTION DEVELOPS THIS AFTERNOON IT SHOULD TRACK TO THE SOUTHEAST. MODELS IN AGREEMENT THAT THE JET STREAK SHOULD MOVE SOUTHEAST TONIGHT AND THROUGH WESTERN OKLAHOMA INTO NORTH TEXAS...SO THINK THE BEST CHANCES OF PRECIPITATION WILL BE THERE. FOR US...WILL CERTAINLY BE ON THE EDGE AND THINK OUR WESTERN AND SOUTHERN SECTIONS HAVE THE BETTER CHANCES OF RAIN. THAT IS WHY THE CHANCE CATEGORIES THERE AND SLIGHT CHANCE AS YOU GO NORTHEAST. SUNDAY WE STAY UNDER NORTHWEST FLOW. UNDER THAT TYPE SCENARIO...ANY BOUNDARY THAT COULD SET-UP FROM THE SYSTEM THAT TRACKS SOUTHEAST THIS AFTERNOON AND TONIGHT COULD GENERATE SOMETHING. SO WILL MAINTAIN THE 20% POPS. NORTHWEST FLOW STAYS WITH US INTO MONDAY. ALL MODELS HOLDING CONSISTENT WITH BREAKING THE WESTERN U.S RIDGE DOWN BY MID WEEK AND MAKING A MORE TYPICAL SUMMER WEATHER PATTERN. THAT IS WEATHER SYSTEMS MOVING THROUGH THE NORTHERN STATES AND SOUTHERN CANADA. ACROSS THE SOUTHERN TIER...DOLD-DRUM HIGH PRESSURE SYSTEMS AND WE ARE IN THE MIDDLE. UNDER THIS TYPE SYSTEM WE WILL SEE A LOW PRESSURE TROF ALONG THE LEE SLOPES OF THE ROCKIES WITH SOUTHERLY FLOW FOR US. AS PER CURRENT FORECAST TEMPERATURES WILL BE CLIMBING INTO THE UPPER 80S TO LOWER 90S. AS FOR PRECIPITATION CHANCES...FOR NOW WILL CONTINUE TO LEAVE THE EXTENDED PERIODS DRY. FCSTID = 20/ELDER ICT 82 61 83 62 / 30 30 20 20 HUT 82 61 83 60 / 30 20 20 20 EWK 82 61 82 61 / 30 20 20 20 EQA 82 61 83 62 / 30 30 20 20 WLD 83 62 84 63 / 30 30 20 20 RSL 82 60 82 58 / 40 20 20 20 GBD 82 60 82 59 / 40 20 20 20 SLN 81 60 81 60 / 30 20 20 20 MPR 82 61 82 61 / 30 20 20 20 CFV 82 61 84 62 / 20 30 20 20 CNU 81 59 82 62 / 20 30 20 20 K88 81 59 82 62 / 20 30 20 20 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:18 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Jun 15, 12:52 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 38 min |
| Jun 15, 1:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 58 min |
| Jun 15, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| Jun 15, 1:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 56 min |
| Jun 15, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| Jun 15, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| Jun 15, 2:16 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| Jun 15, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 15, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Jun 15, 2:50 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| Jun 15, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 69 min |
| Jun 15, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 73 min |
| Jun 15, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 83 min |
| Jun 15, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 58 min |
| Jun 15, 3:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 78 min |
| Jun 15, 4:06 PM CDT | Tornado Warning | ICT | Reno | 39 min |
| Jun 15, 4:19 PM CDT | Flash Flood Warning | ICT | Rice | 4 hr |
| Jun 15, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 71 min |
| Jun 15, 4:26 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| Jun 15, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 75 min |
| Jun 15, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 68 min |
| Jun 15, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 76 min |
| Jun 15, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 63 min |
| Jun 15, 5:25 PM CDT | Flash Flood Warning | ICT | Harvey, Reno | 6 hr |
| Jun 15, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 56 min |
| Jun 15, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Jun 15, 6:01 PM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 15, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 60 min |
| Jun 15, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 91 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.